Nebraska, 2009High Wind in Nebraska, February 9, 2009
February 9, 2009 · NWS OAX · 4 events in 4 counties and zones
Low pressure tracked from western Nebraska into northern Minnesota from the morning of February 9th through the morning of the 10th. The low brought very strong south winds to eastern Nebraska during the afternoon into the early evening hours of February 9th with sustained winds of 30 to 35 mph and some gusts as high as 65 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from western Nebraska into northern Minnesota from the morning of February 9th through the morning of the 10th. The low brought very strong south winds to eastern Nebraska during the afternoon into the early evening hours of February 9th with sustained winds of 30 to 35 mph and some gusts as high as 65 mph. The prolonged nature of the sustained strong winds caused scattered damage across an area from around Fairbury north to near Columbus.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 9, 2:59 AM CST, 10 hours 1 minute earlier.
Area forecast discussion, Feb 9, 2:59 AM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
259 AM CST MON FEB 9 2009
.DISCUSSION...
SHOWERS ARE OVERSPREADING THE CWA THIS MORNING AHEAD OF BROADER
PRECIP SHIELD. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES BROAD
UPPER RIDGE EXTENDING FROM GULF OF MEXICO THROUGH THE MO VALLEY AND
INTO NRN CANADA. UPPER LOW CENTERED IN SRN UT WAS DEEPENING...WITH
500MB HT FALLS OF 120M IN AZ. NEXT UPSTREAM UPPER WAVE WAS ALSO
COMING ASHORE IN THE PAC NW...WITH 500MB HT FALLS UP TO 170M ALONG
THE OR COAST INDICATING ITS MOVEMENT. MAIN NRN STREAM JET ENERGY
WAS WELL N...WITH JET CORE EXTENDING FROM PAC NW COAST THROUGH CTRL
CANADA. SRN STREAM UPPER JET EXTENDED ACROSS MEXICO INTO TX. GULF
WAS WIDE OPEN AT 850MB...WITH STRONG LOW-LEVEL JET FROM THE TX COAST
THROUGH THE DAKOTAS. AREA PROFILER NETWORK INDICATED 850MB WINDS OF
50-60KT ACROSS OK/KS. 850MB DEWPOINTS OF 6C+ REACHED ALL THE WAY
INTO NEB AT 12Z ON THE NOSE OF THE WARM/MOIST AIR ADVECTION. SFC
PRESSURE GRADIENT WAS TIGHTENING...WITH SFC LOW AT 08Z CENTERED IN
NERN WY/SERN MT AND SECONDARY LOW CENTERED IN NERN CO.
MANY FORECAST CONCERNS IN THE NEXT 24 HRS...INCLUDING POTENTIAL FOR
MODERATE RAINS...THUNDERSTORMS...AND STRONG GRADIENT WINDS. FIRST
IN A SERIES OF UPPER WAVES/LOWS IS APPROACHING THE CWA. EXPECT RA
TO CONTINUE TO INCREASE IN COVERAGE THIS MRNG AS WAVE APPROACHES AND
MID/UPPER LEVEL RIDGE PULLS AWAY. 00Z NAM INDICATES ELEVATED
INSTABILITY REACHING THE SRN CWA BY LATE MORNING...BUT HAVE TRIMMED
THUNDER OUT OF NRN CWA UNTIL AFTER 18Z. GRADIENT WINDS WILL
INCREASE THROUGH THE MRNG...ESPECIALLY AFTER 18Z AS LOW-LEVEL WARM
AIR ADVECTION AIDS IN MIXING. WITH SUCH STRONG WINDS TO MIX DOWN IN
ADDITION TO STRONG GRADIENT WINDS...FEEL A WIND ADVISORY IS
JUSTIFIED IN THE SRN CWA. OVERALL RAIN POTENTIAL IS MODEST...BUT
MAY BE ENOUGH TO GENERATE ICE ACTION ON A FEW AREA STREAMS AND
RIVERS. WILL CONTINUE TO MONITOR RIVER STAGES...WITH CURRENT ESF
HANDLING EVENT WELL FOR NOW.
LOW-LEVEL WARM AIR ADVECTION SHOULD HELP CREATE AT LEAST MARGINAL
SURFACE-BASED INSTABILITY AROUND 300-500 J/KG THIS AFTN IN THE SRN
CWA...WITH NEGATIVE LI ACROSS THE AREA AS WELL. FCST SOUNDINGS
INDICATE ABUNDANT SHEAR...WHICH MAY COMBINE WITH MARGINAL
INSTABILITY TO ALLOW A FEW THUNDERSTORMS TO REACH SEVERE LEVELS /IN
A LOW-TOPPED SUPERCELL TYPE ENVIRONMENT/. WITH ALREADY STRONG
GRADIENT WINDS...EXPECT GUSTY WINDS TO BE THE PRIMARY HAZARD.
MARGINAL HAIL IS ALSO POSSIBLE...THOUGH CAPE ABOVE FREEZING LEVEL IS
MARGINAL. WITH SUCH STRONG 0-1KM SHEAR THIS AFTN /AROUND
35-40KTS/...WILL ALSO NEED TO BE COGNIZANT OF TORNADO POTENTIAL.
TIME OF YEAR IS NOT CLIMATOLOGICALLY FAVORED...AND ABSENCE OF A SFC
BDRY/CONVERGENCE ZONE WILL ALSO BE A LIMITING FACTOR IN
POTENTIAL...BUT PATTERN IS CLOSE TO A FAIRLY TYPICAL COLD-CORE
CLOSED LOW SET-UP. SEVERE THREAT THIS AFTN IS CONDITIONAL ON
REALIZING A LITTLE SFC-BASED INSTABILITY.
PRECIP SHIELD WILL LIFT NEWD AND OUT OF THE CWA THIS EVNG. NEXT
SYSTEM IS QUICK ON ITS HEELS AS AN UPPER LOW DIVES OUT OF CTRL CA
INTO THE SRN PLAINS BY LATE TUES. WITH NRN STREAM INFLUENCE ON THAT
WAVE...MODELS HAVE CONTINUED TO TREND SOUTHWARD...EITHER JUST
SKIRTING THE SERN CWA OR KEEPING IT DRY. KEPT A SMALL AREA OF CHC
POPS IN THE SRN CWA 06-18Z WED. WITH CURRENT PROGGED TEMPERATURE
PROFILES...PRECIP ON THE NRN FRINGE OF THAT SYSTEM WILL LIKELY START
AS RAIN GIVEN POCKET OF WARM LOW-LEVEL AIR...THEN CHANGE TO A
RAIN/SNOW MIX AS MID-LEVEL COLDER AIR SPILLS IN BEHIND THE LOW.
ACTIVE PATTERN WILL CONTINUE THROUGH THE NEXT WEEK...WITH SYSTEMS
CROSSING THE PLAINS AGAIN ON FRI AND SUN. WITH ATTENTION TO MORE
IMMINENT SYSTEMS...MADE NO CHANGES BEYOND WED NT.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 10/12Z.
LOOSELY ORGANIZED LOW PRESSURE FM ERN CO INTO NERN WY WL DEEPEN AND
CONSOLIDATE OVR SCNTRL SD BY 10/00Z AS AN UPPER LVL TROUGH LIFTS FM
ERN NM ACROSS NEBR. LIFT FROM THE UPPER SYSTEM WL BRING
INCREASINGLY WDSPRD SHOWERS AND ISOLD TSTMS TO TAF SITES THRU LATE
MORNING. TSTM CHCS...HOWEVER...APPEARED TOO LOW TO MENTION IN TAF
FCSTS THIS MORNING. SYSTEM WAS ALSO GENERATING STRONG SSE WINDS OFF
THE SFC WHICH SHOULD GRADUALLY WORK THEIR WAY DOWN TO SFC THRU THE
MORNING. WIND SHEAR WAS ADDED TO TAF SITES THRU ABOUT 1012-13Z...AND
IF SFC WINDS DON/T INCREASE BY THEN...WIND SHEAR MAY BE ADDED IN
10/12Z TAF SET. ALSO...AS SFC DWPTS AROUND 50 DEG F WORK NWD ACROSS
ERN NEBR CIGS SHOULD LOWER TO IFR THIS MORNING. A SFC WRMFNT FM NW
KS INTO SW MO WL LIFT INTO ECNTRL NEBR BY 10/21Z. AS IT PASSES...SFC
WINDS SHOULD TURN MORE SRLY AND INCREASE EVEN MORE BUT CIGS SHOULD
IMPROVE. SCT TSTMS ARE EXPECTED TO DVLP NEAR THIS BOUNDARY OR ALONG
TRAILING CDFNT AND CHC WAS INCLUDED IN LNK/OMA TAFS. AS CDFNT
SWEEPS THRU AREA THIS EVENING SFC WINDS WL TURN SWRLY AND CIGS/VSBYS
SHOULD IMPROVE AND PCPN END.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR NEZ065>068-078-088>093.
IA...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR IAZ079-080-090-091.
&&
MAYES/CHERMOKHazardous weather outlook, Feb 9, 9:56 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
956 AM CST MON FEB 9 2009
NEZ011-012-015>018-030>033-042-043-100600-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-
956 AM CST MON FEB 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
AN OUTBREAK OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON...AND A
FEW OF THESE STORMS MAY BE SEVERE BY MID AFTERNOON WITH DAMAGING
WINDS AND SMALL HAIL POSSIBLE. AS A WARM FRONT MOVES NORTH
THROUGH NORTHEAST NEBRASKA...STORMS THAT RIDE ALONG THIS FRONT
WILL BE ESPECIALLY SUSCEPTIBLE TO ROTATION AND SUBSEQUENT SEVERE
WEATHER DEVELOPMENT...INCLUDING ISOLATED FAST MOVING TORNADOES.
THIS POTENTIALLY HAZARDOUS WEATHER PATTERN IS VERY RARE FOR THIS
TIME OF THE YEAR...AND PEOPLE MAY NOT BE ANTICIPATING SPRING-LIKE
SEVERE STORMS. NOW IS A GOOD TIME TO REVIEW SEVERE WEATHER PLANS
AND INCREASE SEVERE WEATHER AWARENESS.
THUNDERSTORMS SHOULD DEVELOP BY EARLY AFTERNOON IN SOUTHEAST
NEBRASKA AND MOVE NORTH AT 50 MPH OR GREATER THROUGH ALL OF
EASTERN NEBRASKA.
HEAVIER RAINS TODAY COULD PRODUCE ENOUGH RUNOFF TO CAUSE ICE JAM
FLOODING IN AREA STREAMS AND RIVERS. THE PLATTE...ELKHORN... AND
LOUP RIVERS AND THEIR TRIBUTARIES ARE MOST SUSCEPTIBLE. FOR MORE
INFORMATION...SEE THE HYDROLOGICAL OUTLOOK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ICE JAM FLOODING WILL BE POSSIBLE THROUGH THE WEEK AS A SERIES OF
WEATHER SYSTEMS BRINGS THE POTENTIAL FOR PRECIPITATION TO THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY EAST
OF A LINE FROM BEATRICE TO SIOUX CITY.
IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-100600-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
956 AM CST MON FEB 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS
AFTERNOON...AND A FEW OF THESE STORMS MAY SPAWN FAST MOVING
TORNADOES. DAMAGING WINDS WILL BE POSSIBLE...AS WELL AS SMALL
HAIL. AS A WARM FRONT MOVES NORTH THROUGH EASTERN NEBRASKA AND
SOUTHWEST IOWA...STORMS THAT RIDE ALONG THIS FRONT WILL BE
ESPECIALLY SUSCEPTIBLE TO ROTATION AND SUBSEQUENT TORNADO
DEVELOPMENT.
THIS POTENTIALLY HAZARDOUS WEATHER PATTERN IS VERY RARE FOR THIS
TIME OF THE YEAR...AND PEOPLE MAY NOT BE ANTICIPATING SPRING-LIKE
SEVERE STORMS. NOW IS A GOOD TIME TO REVIEW SEVERE WEATHER PLANS
AND INCREASE SEVERE WEATHER AWARENESS.
THUNDERSTORMS SHOULD DEVELOP BY EARLY AFTERNOON IN SOUTHEAST
NEBRASKA AND MOVE NORTH AT 50 MPH OR GREATER.
IN ADDITION...HEAVIER RAINS TODAY COULD PRODUCE ENOUGH RUNOFF TO CAUSE ICE
JAM FLOODING IN AREA STREAMS AND RIVERS. THE
PLATTE...ELKHORN...NISHNABOTNA...AND LOUP RIVERS AND THEIR
TRIBUTARIES ARE MOST SUSCEPTIBLE. FOR MORE INFORMATION...SEE THE
HYDROLOGICAL OUTLOOK.
STRONG NON-THUNDERSTORM WINDS OUT OF THE SOUTH TO SOUTHEAST ARE
EXPECTED THIS AFTERNOON IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
A WIND ADVISORY HAS BEEN ISSUED FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.
ALL OF THIS ACTIVE WEATHER IS IN RESPONSE TO A VERY STRONG LOW
PRESSURE SYSTEM MOVING THROUGH THE PLAINS BRINGING UNSEASONABLY
WARM TEMPERATURES AND HIGH HUMIDITY. THE STRENGTH OF THE LOW IS
ALSO CAUSING THE GUSTY SOUTH WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ICE JAM FLOODING WILL BE POSSIBLE THROUGH THE WEEK AS A SERIES OF
WEATHER SYSTEMS BRINGS THE POTENTIAL FOR PRECIPITATION TO THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY EAST
OF A LINE FROM BEATRICE TO SIOUX CITY.
NIETFELD/GRIFFIS
High Wind, Jefferson
- When
- February 9, 1:00 PM CST to 2:00 PM CST
- Where
- Jefferson forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Wind equipment maintained by emergency management near Fairbury measured a wind gust of 65 mph. The strong winds downed isolated power lines and knocked down a few 2-3 inch diameter tree branches and caused other isolated damage in the area. The winds were from the south and caused by low pressure tracking north of the area.
High Wind, Lancaster
- When
- February 9, 2:15 PM CST to 3:15 PM CST
- Where
- Lancaster forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Asos at the Lincoln airport measured a wind gust of 60 mph. Sustained winds during this time were 30 to 40 mph and were caused by low pressure tracking north of the area.
High Wind, Butler
- When
- February 9, 4:30 PM CST to 5:30 PM CST
- Where
- Butler forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Winds that were estimated to have gusted to 60 mph broke a transformer on a substation that damaged three rural substations and knocked the power out to around 1,500 customers west of David City.
High Wind, Platte
- When
- February 9, 6:30 PM CST to 7:30 PM CST
- Where
- Platte forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Winds that were estimated to have gusted to 60 mph toppled a large evergreen tree on the north side of Columbus knocking the power out to 10 to 15 customers. Another 10 customers lost power around the Duncan area when a fallen tree snapped a rural line.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Arizona, February 9 to 10, 200919 injured · 11 events
- High Wind in Iowa, February 9, 2009$110,000 · 52 kt wind · 12 events
- Heavy Snow in North Dakota, February 9 to 10, 2009$50,000 · 17 events
- Flooding in Iowa, February 9 to 15, 2009$70,000 · 7 events
- Damaging Winds in Texas, February 9, 2009$60,000 · 75 kt wind · 9 events
- Avalanche and Heavy Snow in California, February 9, 2009$50,000 · 3 events
- Damaging Winds in Kansas, February 9, 200961 kt wind · 10 events
- High Wind in Kansas, February 9, 200955 kt wind · 10 events
- Wildfire in Georgia, February 9 to 11, 2009$15,000 · 1 event
- Strong Wind in Missouri, February 9, 2009$9,000 · 9 events
- High Wind in Iowa, February 9, 20091 injured · 55 kt wind · 1 event
- Winter Weather in Michigan, February 9 to 10, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147196, 147198, 148642, 148641.